Facebook Pixel

Proton Pump Inhibitor Drugs (PPIs) Cause Low Magnesium Levels

 
Rate This
Prevention Centers related image Photo: Getty Images

The mechanism responsible for hypomagnesemia associated with long term PPI use is unknown; however, long term use of PPIs may be associated with changes in intestinal absorption of magnesium.

Patients taking PPIs should seek immediate medical attention if they develop arrhythmias, tetany, tremors or seizures. Doctors should consider testing patients' magnesium levels before prescribing PPIs.

Source: Jennifer Shepherd, Pharmacist, Division of Drug Information, FDA.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Prevention Centers

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!